Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 25, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 15, 2019, 1:10 AM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2019, 1:10 AM CDT (06:10 UTC)
- Expired
- Sep 15, 2019, 5:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clayton County, IA, Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 402 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WGUS53 KARX 150610
FFWARX
IAC043-WIC023-043-151015-
/O.NEW.KARX.FF.W.0025.190915T0610Z-190915T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
110 AM CDT Sun Sep 15 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Central Clayton County in northeastern Iowa...
Grant County in southwestern Wisconsin...
Southern Crawford County in southwestern Wisconsin...
* Until 515 AM CDT.
* At 108 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen across the warned area, which remains
nearly saturated from recent heavy rainfall. Flash flooding is
expected to begin shortly.
* Mud and rock slides will be possible in hilly terrain.
* Some locations that will experience flooding include...
Platteville, Prairie Du Chien, Lancaster, Guttenberg, Boscobel,
Fennimore, Cuba City, Monona, Muscoda, Hazel Green, Dickeyville,
Cassville, McGregor, Garnavillo, Bloomington, Marquette,
Farmersburg, Preston, Bridgeport and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4254 9064 4264 9071 4267 9090 4286 9139
4308 9139 4308 9118 4309 9118 4312 9075
4317 9069 4318 9061 4320 9059 4320 9043
4251 9042 4251 9064
$$
Kurz3 follow-up statements
056
WGUS73 KARX 150649
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
149 AM CDT Sun Sep 15 2019
IAC043-WIC023-043-151015-
/O.CON.KARX.FF.W.0025.000000T0000Z-190915T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-Crawford WI-
149 AM CDT Sun Sep 15 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
CENTRAL CLAYTON...GRANT AND SOUTHERN CRAWFORD COUNTIES...
At 145 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates that up to two inches
of rain have already fallen across a portion of the warned area,
with up to another inch possible before rain comes to an end. Flash
flooding is expected to begin shortly.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Platteville, Prairie Du Chien, Lancaster, Guttenberg, Boscobel,
Fennimore, Cuba City, Monona, Muscoda, Hazel Green, Dickeyville,
Cassville, McGregor, Garnavillo, Bloomington, Marquette, Farmersburg,
Preston, Bridgeport and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4254 9064 4264 9071 4267 9090 4286 9139
4308 9139 4308 9118 4309 9118 4312 9075
4317 9069 4318 9061 4320 9059 4320 9043
4251 9042 4251 9064
$$
Kurz019
WGUS73 KARX 150912
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
412 AM CDT Sun Sep 15 2019
IAC043-WIC023-043-151015-
/O.CON.KARX.FF.W.0025.000000T0000Z-190915T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-Crawford WI-
412 AM CDT Sun Sep 15 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
CENTRAL CLAYTON...GRANT AND SOUTHERN CRAWFORD COUNTIES...
At 407 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain had mostly moved east of the warned area. Up to three inches of
rain have already fallen across a portion of the warned area with
little additional rainfall expected. Excessive runoff was leading to
rapid rises on area streams and rivers.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Platteville, Prairie Du Chien, Lancaster, Guttenberg, Boscobel,
Fennimore, Cuba City, Monona, Muscoda, Hazel Green, Dickeyville,
Cassville, McGregor, Garnavillo, Bloomington, Marquette, Farmersburg,
Preston, Bridgeport and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4254 9064 4264 9071 4267 9090 4286 9139
4308 9139 4308 9118 4309 9118 4312 9075
4317 9069 4318 9061 4320 9059 4320 9043
4251 9042 4251 9064
$$
Kurz947
WGUS73 KARX 151015
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
515 AM CDT Sun Sep 15 2019
IAC043-WIC023-043-151023-
/O.EXP.KARX.FF.W.0025.000000T0000Z-190915T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-Crawford WI-
515 AM CDT Sun Sep 15 2019
...THE FLASH FLOOD WARNING FOR CENTRAL CLAYTON...GRANT AND SOUTHERN
CRAWFORD COUNTIES WILL EXPIRE AT 515 AM CDT...
The heavy rain has ended across the warned area. Flash flooding is
no longer expected to pose a threat, but excessive runoff will
continue to result in rises on area streams and rivers this morning.
This Flash Flood Warning has been replaced by a Flood Warning for
Grant County. Please continue to heed any remaining road closures.
LAT...LON 4254 9064 4264 9071 4267 9090 4286 9139
4308 9139 4308 9118 4309 9118 4312 9075
4317 9069 4318 9061 4320 9059 4320 9043
4251 9042 4251 9064
$$
KurzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:49 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 14, 9:49 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
949 PM CDT Sat Sep 14 2019
.SHORT TERM...(This evening through Sunday)
Issued at 245 PM CDT Sat Sep 14 2019
At 2 PM, skies were partly to mostly cloudy across the Upper
Mississippi River Valley. Scattered showers and isolated storms
have developed along and north of the Interstate 90 corridor. The
most robust convection was north of the Twin Cities. This latter
precipitation is located on the nose of the 850 mb jet. This jet
is bringing an increase in the moisture and instability ahead of
a shortwave trough over northwest Minnesota.
Additional storms were located across central Iowa. This is
associated with a MCV that developed overnight in eastern
Nebraska. This convection with this system will likely remain
south of the area. Temperatures were in the mid and upper 60s
north of Interstate 94 and in the 70s elsewhere.
For this evening, the 14.12z models are in good agreement that
the nose of the 850 mb jet will move into the Upper Mississippi
Valley. As this occurs, the 0-1km ML CAPES will climb up into 1500
to 2500 J/kg. Soundings continue to suggest that any showers and
storms will be elevated. The 1-7 km shear is very marginal for the
potential development of elevated supercells. The main threat
would be gusty winds and hail. With precipitable water values
between 1.3 and 1.8 inches, these storms will be efficient rain
producers.
The CAMs are really struggling with the development and
the placement of showers and storms this afternoon, so confidence
is not extremely high on how this is exactly going to play out
this evening. Overall, the experimental ESRL HRRR seems to be
handling the precipitation the best at the this time, so trended
the PoPs toward it. It would suggest the current convection north
of I-94 would move east across Clark and Taylor counties early
this evening. Additional convection would then develop along and
south of the Interstate 90 corridor during the mid to late
evening.
For overnight, the nose of the 850 mb jet will veer and move east
of the area. As this occurs, expect the showers and storms to
progressively move south and east out of our area. With this area
being so wet, it would not take much rainfall to cause additional
flooding, so kept the Flash Flood going. Low temperatures tonight
will range from the mid 50s to mid 60s.
On Sunday, high pressure will gradually build across the region.
Skies will gradually clear from the west. High temperatures will
range from the mid 70s to mid 80s.
.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CDT Sat Sep 14 2019
From Monday into Tuesday night, temperatures look to be well above
normal. 850 mb temperatures are running 1 to 2 standard
deviations above normal. Due to this, went a couple of degrees
above the MOS.
From Tuesday into Wednesday, there continues to a lot of
uncertainty on the eastern extent of a mesoscale convective
complex. The GFS would move it through our area. The ECMWF would
move it northwest of our area from Tuesday night into Wednesday.
Meanwhile, the Canadian keeps much of its precipitation north of
Interstate 90. Due to these uncertainties, made little change to
the NBM precipitation chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 949 PM CDT Sat Sep 14 2019
Main aviation concerns are on scattered showers and storms tonight
and MVFR to IFR stratus late tonight into Sunday morning.
Scattered showers and storms will move across the area tonight
with most of this activity staying south of the TAF sites. Then
guidance is suggesting low stratus develops across the area mainly
after 09Z. Ceilings are expected to fall to around 600 ft at KRST
by 11Z and to around 1500 ft at KLSE around 11Z. High pressure
then builds into the area late Sunday morning into Sunday
afternoon with a return to VFR conditions.
&&
.HYDROLOGY...Tonight
Issued at 354 PM CDT Sat Sep 14 2019
Moderate to strong 850 mb moisture convergence will move into the
area this evening and then move quickly out of the area between
15.09z and 15.12z. With preciptable water values of 1.3 to 1.8
inches, these storms will be capable of producing heavy rain.
Rainfall amounts will range from a half to 1 inch, but repeat
thunderstorms over localized areas could produce higher amounts.
With the recent rainfall, soils are saturated, and creeks and rivers
are already running higher than normal. This means it will take less
rainfall to cause mudslides and flooding.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT Sunday for WIZ053>055-061.
MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ086-087-094>096.
IA...Flash Flood Watch until 7 AM CDT Sunday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...BoyneHazardous weather outlook, Sep 14, 8:14 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 814 PM CDT Sat Sep 14 2019 MNZ079-088-WIZ017-029-032>034-041>044-151200- Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams- 814 PM CDT Sat Sep 14 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Tonight Many area rivers will be running high or have some minor flooding over the next couple of days due to recent heavy rainfall. Scattered thunderstorms are expected tonight. A few storms could be strong with hail mainly near and south of Interstate 90. Also, the storms may produce heavy downpours on already saturated ground in some areas leading to local flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances return Tuesday night through Friday. It is too early to determine if any storms would be severe. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061- 151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Mower-Fillmore-Houston-Vernon-Crawford- Richland-Grant- 814 PM CDT Sat Sep 14 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and southwest Wisconsin. .DAY ONE...Tonight A Flash Flood Watch is in effect tonight. Thunderstorms are expected tonight. Some storms may repeat over areas that already have saturated soils and rising rivers, increasing the threat for additional flooding or mudslides. A storm or two may also produce large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances return Tuesday night through Friday. It is too early to determine if any storms would be severe. .SPOTTER INFORMATION STATEMENT... Reports of flooding and rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:09 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 3 days |
| Sep 15, 5:13 AM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Sep 15, 10:16 AM CDT | River Flood Warning | ARX | Juneau | 3 days |
| Sep 15, 10:59 AM CDT | Areal Flood Warning | ARX | Grant | 11 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2019Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.